Oklahoma, 2012

Damaging Wind in Oklahoma, September 4, 2012

September 4, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the central Oklahoma Panhandle during the afternoon hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the central Oklahoma Panhandle during the afternoon hours producing strong thunderstorm wind gusts. There was no damage and no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 4, 11:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 4, 11:53 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT TUE SEP 4 2012

.AVIATION...
18Z TAFS...OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...VFR CONDITIONS
ARE EXPECTED THROUGH THE NEXT 24 HOURS. THERE IS SOME POSSIBILITY OF
THUNDERSTORMS AT ALL THREE TERMINALS THIS AFTERNOON AND EVENING WITH
A WEAK FRONTAL BOUNDARY IN THE AREA AND AN UPPER-LEVEL DISTURBANCE
SKIRTING THE AREA TO THE NORTH. BEST CHANCES CURRENTLY APPEAR TO BE
AT KGUY...AND WILL INCLUDE VCSH/VCTS REMARKS THIS AFTERNOON INTO
EARLY THIS EVENING. CONFIDENCE IN THUNDERSTORMS IMPACTING KDHT OR
KAMA IS TOO LOW TO MENTION ATTM...BUT WILL MONITOR FOR POSSIBLE
AMENDMENTS. WINDS WILL REMAIN LIGHT /AOB 10 KTS/ THROUGH THE MAJORITY
OF THE TAF PERIOD. A COLD FRONT WILL MOVE THROUGH KDHT AND KGUY
WEDNESDAY MORNING...WITH NORTH/NORTHEAST WINDS LIKELY GUSTING
AROUND 20 KTS BEHIND IT. WINDS WILL TURN TO THE NORTH/NORTHEAST AT
KAMA AS WELL LATE WEDNESDAY MORNING BUT SPEEDS ARE EXPECTED TO REMAIN
BELOW 12 KTS.

NOTE TO USERS OF THE KGUY OBSERVATION AND TERMINAL FORECAST...THE
CEILOMETER IS CURRENTLY INOPERABLE...BUT TECHNICIANS ARE WORKING ON
THE PROBLEM.

KB

&&

.PREV DISCUSSION... /ISSUED 1202 PM CDT TUE SEP 4 2012/

UPDATE...
A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE EAST
ACROSS THE OK PANHANDLE. THESE APPEAR TO BE DEVELOPING WITHIN A ZONE
OF WEAK MID-LEVEL /H7/ CONVERGENCE...AND ARE ALSO BEING AIDED BY SOME
ADDITIONAL FORCING ALOFT ALONG THE SOUTHERN FRINGE OF A MID-LEVEL
SHORTWAVE AND THE RRQ OF AN UPPER JET WITHIN THE FASTER WESTERLY FLOW
ALOFT ACROSS THE CENTRAL PLAINS. THE WEAK SURFACE FRONT HAS SETTLED
SOUTH INTO THE SOUTHEAST TX PANHANDLE...AND MAY SERVE AS A FOCUS FOR
ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. HAVE
ADJUSTED POPS UPWARD A LITTLE ACROSS THE CENTRAL AND EASTERN OK
PANHANDLE TO ACCOUNT FOR THE BETTER UPPER FORCING...AND ACROSS THE
SOUTHERN TX PANHANDLE WHERE THE WEAK SURFACE FRONT MAY COME INTO
PLAY. THE 12Z KAMA SOUNDING DID INDICATE CONSIDERABLE MOISTENING FROM
24 HOURS AGO...WHICH IS CONFIRMED BY WATER VAPOR IMAGERY...SO SHOWERS
AND STORMS MAY HAVE A LITTLE BETTER COVERAGE THIS AFTERNOON AND
EVENING COMPARED TO YESTERDAY. ALSO KNOCKED HIGH TEMPS DOWN A LITTLE
ACROSS PORTIONS OF THE NORTHERN CWA DUE TO INCREASED CLOUD COVER AND
POSITIONING NORTH OF WEAK FRONT.

KB

PREV DISCUSSION... /ISSUED 616 AM CDT TUE SEP 4 2012/

AVIATION...
12Z TAF CYCLE
AN UPPER TROUGH ACROSS THE PANHANDLES TODAY THROUGH TONIGHT WILL
ALLOW FOR ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON THROUGH
EARLY TONIGHT. CONFIDENCE TOO LOW TO MENTION AT ANY OF THE THREE TAF
SITES...WILL FORECAST VFR CONDITIONS FOR NOW. LIGHT WINDS 5 TO 15
KNOTS OR LESS MAINLY FROM THE SOUTH. SURFACE TROUGH OVER THE
NORTHWEST AND NORTHERN SECTIONS OF THE PANHANDLES WILL RESULT IN
NORTHERLY TO EASTERLY WINDS AT THE DALHART AND GUYMON TAF SITES AFTER
08Z WEDNESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 347 AM CDT TUE SEP 4 2012/

DISCUSSION...
A STATIONARY FRONT DRAPED ACROSS THE OKLAHOMA AND EXTREME NORTHWEST
TEXAS PANHANDLE HAS HELPED KEEP ISOLATED SHOWER AND THUNDERSTORMS
ACTIVE OVERNIGHT JUST NORTH OF THE AREA. THERE IS A CHANCE THAT
THESE STORMS MAY ENTER THE NORTHERN PORTIONS OF THE CWA THIS MORNING.
THANKS TO THE OUTFLOW FROM THESE STORMS THE FRONT HAS STALLED FURTHER
SOUTH THAN MODEL SOLUTIONS INDICATED. HOWEVER THE FRONT IS STILL
EXPECTED TO RETREAT NORTHWARD DURING THE AFTERNOON AND COULD INITIATE
STORMS. AS SUCH HAVE EXTENDED POPS AND WEATHER TO COVER THE ENTIRETY
OF PANHANDLES DUE TO THE FURTHER SOUTH PLACEMENT OF THE FRONT.

EARLY WEDNESDAY MORNING A COLD FRONT IS EXPECTED TO DROP INTO THE
PANHANDLES AND KEEP RAIN CHANCES IN THE FORECAST THROUGHOUT THE DAY.
DUE TO THE INCREASED RAIN CHANCES AND COOLER AIRMASS BEHIND THE FRONT
WENT SLIGHTLY COOLER THAN THE MAVMOS HIGH TEMPS FOR THE NORTHWEST
CORNER OF THE CWA. KEPT SLIGHT CHANCE POPS FOR THURSDAY AS THE UPPER
LEVEL RIDGE CONTINUES TO RETREAT TO THE SOUTHWEST PLACING THE
AREA UNDER NORTHWEST FLOW.

THE MUCH ANTICIPATED COLD FRONT EXPECTED FOR THE LATTER PART OF THE
WORK WEEK HAS BEGUN TO SPEED UP IN THE MEDIUM RANGE MODELS AND HAS
SHOWN UP AT THE END OF THE SHORT RANGE MODELS. THE FASTER TIMING
BRINGS THE FRONT INTO THE FAR NORTHWEST OKLAHOMA PANHANDLE AS EARLY AS
FRIDAY MORNING AND THROUGH THE PANHANDLES BY MID DAY. AGAIN THE GFS
REMAINS THE WETTER/SLOWER OF THE SOLUTIONS WITH THE ECMWF BEING FASTER AND
DRIER. HOWEVER THE 00Z NAM RUN AGREES WITH A DRIER FRONTAL PASSAGE
AND IS SLIGHTLY FASTER WITH THE FRONT THAN THE ECMWF. WENT CLOSER TO
THE FASTER/DRIER ECMWF AND NAM SOLUTIONS. SATURDAY STILL REMAINS THE
TARGET FOR A TASTE OF FALL AS HIGHS SHOULD RANGE FROM THE MID AND
UPPER 70S TO NEAR 80. UNFORTUNATELY THIS TASTE WONT LAST LONG AS
TEMPS BEING TO WARM THROUGH THE WEEKEND AS THE RIDGE BUILDS BACK ONCE
AGAIN.

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH AT LEAST THURSDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/02
Hazardous weather outlook, Sep 4, 7:21 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
821 AM CDT TUE SEP 4 2012

OKZ001>003-TXZ001>020-050145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
821 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE PANHANDLES.
WHILE SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME...A FEW STORMS
COULD BECOME STRONG WITH GUSTY WINDS TO AROUND 50 MPH THE PRIMARY
HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA WEDNESDAY
MORNING THROUGH FRIDAY MORNING. A FEW STORMS MAY BECOME STRONG
DURING THIS TIME PERIOD...WITH GUSTY WINDS TO AROUND 50 MPH AND
LOCALLY HEAVY RAIN THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KB

In the hours before

Special weather statement, Sep 4, 2:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE SEP 4 2012

OKZ002-042145-
TEXAS OK-
342 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR TEXAS COUNTY.

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES EAST OF EVA...OR ABOUT 16
MILES NORTHWEST OF GUYMON...MOVING EAST AT 15 MPH.

STRONG WINDS UP TO 55 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

MOULTON

The radar

The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
September 4, 2:45 PM CST to 2:46 PM CST
Where
Texas County, 0.89 mi SW of Goodwell
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.590, -101.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412238.